Lesson of the week

Syncope and falls due to timolol eye drops

BMJ 2006; 332 doi: http://dx.doi.org/10.1136/bmj.332.7547.960 (Published 20 April 2006)
Cite this as: BMJ 2006;332:960

Get access to this article and all of bmj.com for the next 14 days

Sign up for a 14 day free trial today

Access to the full text of this article requires a subscription or payment. Please log in or subscribe below.

  1. Marije E Müller, consultant physician in internal and geriatric medicine1,
  2. Nathalie van der Velde, postdoctorate resident in geriatric medicine2,
  3. Jaap W M Krulder, consultant physician in internal and geriatric medicine2,
  4. Tischa J M van der Cammen, head of department (t.vandercammen@erasmusmc.nl)2
  1. 1 Department of Geriatric Medicine, Albert Schweitzer Hospital, PO Box 444, 3300 AK Dordrecht, Netherlands
  2. 2 Department of Geriatric Medicine, Erasmus MC, Room D442, PO Box 2040, 3000 CA Rotterdam, Netherlands
  1. Correspondence to: TJMvander Cammen
  • Accepted 8 October 2005

The prevalence of glaucoma increases with age.1 Timolol, a non-selective β blocker, is the first line treatment. We present three cases from our falls clinic, in which we show that even a low dose of timolol eye drops may cause severe systemic adverse effects.

Case reports

Case 1

A 73 year old man was referred by his general practitioner because he had been unconscious for half an hour the previous day. His medical history consisted of a myocardial infarction, glaucoma, and insulin dependent diabetes mellitus. During the past few years, he had experienced four spells of dizziness with severe perspiration. These spells had been ascribed to hypoglycaemia, although low blood glucose values had never been detected. His medication consisted of insulin, acenocoumarol, alfuzosin, and timolol eye drops (0.5%, twice daily in both eyes). During his last dizzy spell, his blood glucose concentration had been 8 mmol/l. According to his wife, the patient had not experienced a convulsion, tongue biting, or urinary incontinence.

At referral to our clinic, the patient was alert and feeling well. Blood pressure was 142/90 mm Hg, with a regular pulse rate of 48 beats/min. There was no evidence of orthostatic hypotension. Further physical examination, including neurological examination, showed no abnormalities. Glycated haemoglobin (HbA1c) was slightly increased—8.2% (reference range 4-6%); the glucose day curve showed values of 4.6-17.4 (3.5-11) mmol/l, with no hypoglycaemia. Electrocardiography showed sinus bradycardia of 41 beats/min, and 24 hour Holter monitoring showed …

Get access to this article and all of bmj.com for the next 14 days

Sign up for a 14 day free trial today

Access to the full text of this article requires a subscription or payment. Please log in or subscribe below.

Article access

Article access for 1 day

Purchase this article for £20 $30 €32*

The PDF version can be downloaded as your personal record

* Prices do not include VAT

THIS WEEK'S POLL